zbMATH — the first resource for mathematics

A duality approach to the genealogies of discrete nonneutral Wright-Fisher models. (English) Zbl 1201.92048
Summary: Discrete ancestral problems arising in population genetics are investigated. In the neutral case, the duality concept has been proved of particular interest in the understanding of backward in time ancestral processes from the forward in time branching population dynamics. We show that duality formulae still are of great use when considering discrete non-neutral Wright-Fisher models. This concerns a large class of non-neutral models with completely monotone (CM) bias probabilities. We show that most classical bias probabilities used in the genetics literature fall within this CM class or are amenable to it through some “reciprocal mechanism” which we define. Next, using elementary algebra on CM functions, some suggested novel evolutionary mechanisms of potential interest are introduced and discussed.

92D10 Genetics and epigenetics
92D15 Problems related to evolution
60J99 Markov processes
Full Text: DOI EuDML
[1] T. Nagylaki, “Gustave Malécot and the transition from classical to modern population genetics,” Genetics, vol. 122, no. 2, pp. 253-268, 1989.
[2] W. J. Ewens, Mathematical Population Genetics: I. Theoretical Introduction, vol. 27 of Interdisciplinary Applied Mathematics, Springer, New York, NY, USA, 2nd edition, 2004. · Zbl 1060.92046
[3] J. F. C. Kingman, “The coalescent,” Stochastic Processes and Their Applications, vol. 13, no. 3, pp. 235-248, 1982. · Zbl 0491.60076
[4] S. Tavaré, “Ancestral inference in population genetics,” in Lectures on Probability Theory and Statistics, vol. 1837 of Lecture Notes in Mathematics, pp. 1-188, Springer, Berlin, Germany, 2004. · Zbl 1062.92046
[5] J. Pitman, “Coalescents with multiple collisions,” The Annals of Probability, vol. 27, no. 4, pp. 1870-1902, 1999. · Zbl 0963.60079
[6] S. Sagitov, “The general coalescent with asynchronous mergers of ancestral lines,” Journal of Applied Probability, vol. 36, no. 4, pp. 1116-1125, 1999. · Zbl 0962.92026
[7] M. Möhle and S. Sagitov, “A classification of coalescent processes for haploid exchangeable population models,” The Annals of Probability, vol. 29, no. 4, pp. 1547-1562, 2001. · Zbl 1013.92029
[8] J. Schweinsberg, “Coalescents with simultaneous multiple collisions,” Electronic Journal of Probability, vol. 5, pp. 1-50, 2000. · Zbl 0959.60065
[9] M. Möhle, “Forward and backward processes in bisexual models with fixed population sizes,” Journal of Applied Probability, vol. 31, no. 2, pp. 309-332, 1994. · Zbl 0812.92017
[10] M. Möhle, “The concept of duality and applications to Markov processes arising in neutral population genetics models,” Bernoulli, vol. 5, no. 5, pp. 761-777, 1999. · Zbl 0942.92020
[11] T. M. Liggett, Interacting Particle Systems, vol. 276 of Grundlehren der Mathematischen Wissenschaften, Springer, New York, NY, USA, 1985. · Zbl 0559.60078
[12] C. Neuhauser and S. M. Krone, “The genealogy of samples in models with selection,” Genetics, vol. 145, no. 2, pp. 519-534, 1997.
[13] T. Huillet, “On Wright-Fisher diffusion and its relatives,” Journal of Statistical Mechanics: Theory and Experiment, vol. 11, Article ID P11006, 2007.
[14] J. F. Crow and M. Kimura, An Introduction to Population Genetics Theory, Harper & Row, New York, NY, USA, 1970. · Zbl 0246.92003
[15] T. Maruyama, Stochastic Problems in Population Genetics, vol. 17 of Lecture Notes in Biomathematics, Springer, Berlin, Germany, 1977. · Zbl 0377.92007
[16] J. H. Gillespie, The Causes of Molecular Evolution, Oxford University Press, Oxford, UK, 1991. · Zbl 0810.46071
[17] C. Cannings, “The latent roots of certain Markov chains arising in genetics: a new approach. I. Haploid models,” Advances in Applied Probability, vol. 6, no. 2, pp. 260-290, 1974. · Zbl 0284.60064
[18] S. Karlin and J. McGregor, “Direct product branching processes and related Markov chains,” Proceedings of the National Academy of Sciences of the United States of America, vol. 51, no. 4, pp. 598-602, 1964. · Zbl 0129.30504
[19] K. Gladstien, “The characteristic values and vectors for a class of stochastic matrices arising in genetics,” SIAM Journal on Applied Mathematics, vol. 34, no. 4, pp. 630-642, 1978. · Zbl 0386.92004
[20] W. Feller, An Introduction to Probability Theory and Its Applications. Vol. II, John Wiley & Sons, New York, NY, USA, 2nd edition, 1971. · Zbl 0219.60003
[21] F. W. Steutel and K. van Harn, “Discrete analogues of self-decomposability and stability,” The Annals of Probability, vol. 7, no. 5, pp. 893-899, 1979. · Zbl 0418.60020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.